Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 226, NWS Wichita, KS

September 18, 2015Butler County, Greenwood County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Sep 18, 2015, 6:36 AM CDT for Butler County, Greenwood County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 18, 2015, 6:36 AM CDT (11:36 UTC)
Expired
Sep 18, 2015, 7:00 AM CDT
In force
24 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Butler County, KS, Greenwood County, KS

The radar

The Wichita radar (KICT), 82 km from the middle of the area, began a volume at 11:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 3:08 AM CDT, 3 hours 28 minutes earlier.

Area forecast discussion, Sep 18, 3:08 AM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
308 AM CDT FRI SEP 18 2015

.SYNOPSIS...
ISSUED AT 308 AM CDT FRI SEP 18 2015

A UPPER LEVEL WAVE IS MOVING ACROSS THE NORTHERN ROCKIES TOWARDS
THE NORTHERN PLAINS. AT THE SURFACE A FRONT BISECTS KANSAS. THIS
MORNING SCATTERED THUNDERSTORMS ARE PRESENT ACROSS THE WARM SECTOR
OVER SOUTH AND EASTERN KANSAS.

BILLINGS WRIGHT

&&

.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 308 AM CDT FRI SEP 18 2015

TODAY-TONIGHT:
THE MAIN CONCERN IS THE FRONTAL PASSAGE AND ASSOCIATED
THUNDERSTORMS. THIS MORNING SCATTERED DEVELOPMENT IS EXPECTED
ACROSS SOUTH AND EASTERN KANSAS...IN THE WARM SECTOR. BY AFTERNOON
THE MAIN UPPER WAVE WILL APPROACH AND THE SURFACE FRONT WILL BEGIN
ITS SOUTHEASTWARD MOTION. HOWEVER...BEFORE THE FRONTAL
PUSH...EXPECT SCATTERED STORMS IN THE WARM SECTOR OVER SOUTHEAST
KANSAS. STORMS THIS AFTERNOON AND WILL HAVE THE POTENTIAL TO BE
SEVERE NEAR AND ALONG THE FRONT. INSTABILITY WILL BE
PLENTIFUL...BUT THE HIGHEST SHEAR IS ALONG/NEAR THE FRONT. EXPECT
THE FRONT TO MOVE OUT OF THE AREA BY LATE TONIGHT.

OTHERWISE SOME LOW CLOUDS BEHIND THE COLD FRONT ARE EXPECTED TO
IMPACT PORTIONS OF CENTRAL KANSAS THIS MORNING. THIS MAY KEEP
TEMPERATURES COOLER IN CENTRAL KANSAS. HIGHS ELSEWHERE WILL BE IN
THE 80S.

SATURDAY-SUNDAY:
SURFACE HIGH PRESSURE WILL DOMINATE THE FORECAST FOR MUCH OF THE
WEEKEND. HIGHS WILL BE IN THE MUCH COOLER 70S ON SATURDAY UNDER
MOSTLY CLEAR SKIES. THERE COULD BE A CHANCE FOR
SHOWERS/THUNDERSTORMS LATE SATURDAY AS AN UPPER WAVE MOVES ACROSS
THE STATE. DO NOT EXPECT THIS TO HAVE WIDESPREAD ACTIVITY DUE TO
LIMITED MOISTURE AVAILABILITY. SUNDAY WILL BE SLIGHTLY WARMER AS
SOUTHERLY WINDS RETURN. ANOTHER WAVE MOVES ACROSS SUNDAY WHICH
COULD CAUSE SHOWERS AND THUNDERSTORMS OVER SOUTHERN KANSAS.

BILLINGS WRIGHT

.LONG TERM...(MONDAY THROUGH THURSDAY)
ISSUED AT 308 AM CDT FRI SEP 18 2015

THE MAJORITY OF THE WORKWEEK LOOKS TO BE DRY AND WARMER AS UPPER
LEVEL RIDGING MOVES ACROSS THE PLAINS. HIGHS ARE EXPECTED TO WARM
INTO THE MID TO UPPER 80S WITH SOUTHERLY WINDS. THE NEXT UPPER
LEVEL DISTURBANCE WILL IMPACT THE REGION LATE WEDNESDAY/THURSDAY
AS THE UPPER PATTERN FLATTENS OUT IN RESPONSE. WHILE THERE ARE
SOME DISCREPANCIES...THE NEXT CHANCE FOR A FRONT AND
PRECIPITATION COULD BE DURING THE LATE WEDNESDAY/THURSDAY TIME
FRAME.

BILLINGS WRIGHT

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 1126 PM CDT THU SEP 17 2015

A SURFACE FRONT HAS BECOME QUASI-STATIONARY ACROSS CENTRAL KANSAS
LATE THIS EVENING AS IT AWAITS THE APPROACHING UPPER TROF WHICH
WILL MOVE ACROSS THE ROCKIES LATER TONIGHT. ELEVATED MOISTURE
TRANSPORT AND THE LOW LEVEL JET IMPINGING OVER THE STALLED FRONT
SHOULD SUPPORT ISOLATED TO WIDELY SCATTERED CONVECTION OVERNIGHT
INTO FRIDAY MORNING. THE SURFACE WAVE DEVELOPING ALONG THE FRONT
WILL MOVE IN CONCERT WITH THE UPPER TROF ON FRIDAY...WITH THE
COLD FRONT MOVING EAST ACROSS THE AREA. A BETTER CHANCE AND
COVERAGE FOR CONVECTION WILL COME ON FRIDAY AFTERNOON AND EVENING
AS THE COLD FRONT MOVES ACROSS SOUTHEAST KANSAS. SOME LOW CLOUDS
LOOK TO DEVELOP ON THE NORTH SIDE OF THE SURFACE FRONT TOWARD
DAWN ON THE EASTERLY COMPONENT FLOW ALONG THE I-70 CORRIDOR AT
KRSL...WHICH WILL LIKELY BECOME MVFR CIGS FOR A TIME INTO FRIDAY
MORNING. SO PLAN TO MAKE THIS CHANGE TO THE 06Z TAF ISSUANCE.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    89  55  75  56 /  30  30  10  10
HUTCHINSON      87  53  75  54 /  30  10  10  10
NEWTON          86  53  72  53 /  40  20   0  10
ELDORADO        88  54  74  54 /  50  50  10  10
WINFIELD-KWLD   89  56  75  56 /  50  60  10  10
RUSSELL         74  50  73  53 /  10  10   0  10
GREAT BEND      78  51  74  54 /  10  10  10  10
SALINA          83  52  74  53 /  30  10   0  10
MCPHERSON       86  53  74  53 /  30  10  10  10
COFFEYVILLE     89  58  74  56 /  60  70  20  10
CHANUTE         88  55  74  54 /  60  70  10  10
IOLA            87  54  73  53 /  60  70  10  10
PARSONS-KPPF    90  56  74  55 /  60  70  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 18, 4:11 AM CDT, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
411 AM CDT FRI SEP 18 2015

KSZ032-033-047>053-067>072-082-083-091>096-098>100-190915-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
411 AM CDT FRI SEP 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL IMPACT SOUTH CENTRAL AND SOUTHEAST
KANSAS EARLY THIS MORNING INTO THE MID-MORNING HOURS. SOME OF
THESE STORMS MAY HAVE BRIEF DOWNPOURS AND SMALL HAIL. STRONG TO
SEVERE THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF A COLD FRONT
ACROSS SOUTHEAST KANSAS...MAINLY EAST OF THE TURNPIKE LATER THIS
AFTERNOON. SOME OF THESE STORMS COULD HAVE QUARTER SIZE HAIL AND
WINDS TO 60 MPH. THE STORMS AND FRONT ARE EXPECTED TO EXIT THE
AREA LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ON SUNDAY...HOWEVER
THE RISK FOR ORGANIZED STRONG TO SEVERE STORMS APPEARS LOW AT THIS
TIME.

THERE WILL BE CHANCES FOR STORMS LATE WEDNESDAY INTO THURSDAY AS
ANOTHER COLD FRONT MAY BE IN THE AREA. CONFIDENCE IS LOW ON THIS
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/

JMBW

In the hours before

Special weather statement, Sep 18, 3:14 AM CDT, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
314 AM CDT FRI SEP 18 2015

KSZ070-180845-
GREENWOOD KS-
314 AM CDT FRI SEP 18 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN GREENWOOD COUNTY IN SOUTHEASTERN KANSAS...

* UNTIL 345 AM CDT

* AT 312 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR HAMILTON...OR 9 MILES NORTHEAST
  OF EUREKA...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  EUREKA...HAMILTON...VIRGIL...THRALL...EUREKA CITY LAKE AND EUREKA
  AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3777 9635 3806 9634 3813 9597 3780 9596
TIME...MOT...LOC 0812Z 252DEG 19KT 3792 9617

LAWSON
Special weather statement, Sep 18, 3:47 AM CDT, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
347 AM CDT FRI SEP 18 2015

KSZ070-071-180915-
WOODSON KS-GREENWOOD KS-
347 AM CDT FRI SEP 18 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN WOODSON COUNTY IN SOUTHEASTERN KANSAS...
  EAST CENTRAL GREENWOOD COUNTY IN SOUTHEASTERN KANSAS...

* UNTIL 415 AM CDT

* AT 344 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM 7 MILES NORTH OF TORONTO...OR 12
  MILES WEST OF YATES CENTER...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  YATES CENTER...VIRGIL AND BATESVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3781 9603 3803 9604 3804 9570 3780 9568
TIME...MOT...LOC 0844Z 265DEG 20KT 3791 9597

LAWSON
Special weather statement, Sep 18, 4:11 AM CDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
411 AM CDT FRI SEP 18 2015

KSZ069-083-180945-
SEDGWICK KS-BUTLER KS-
411 AM CDT FRI SEP 18 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS...
  WEST CENTRAL BUTLER COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 445 AM CDT

* AT 405 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM OVER EAST WICHITA...OR NEAR
  ANDOVER...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  WICHITA...DERBY...ANDOVER...AUGUSTA...ROSE HILL...TOWANDA...
  BENTON...EASTBOROUGH...NORTHEAST WICHITA...EAST WICHITA...MCCONNELL
  AIR FORCE BASE...JABARA AIRPORT...OAKLAWN...SANTA FE LAKE AND
  AUGUSTA MUNICIPAL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3754 9728 3771 9733 3785 9702 3765 9692
TIME...MOT...LOC 0905Z 240DEG 24KT 3766 9722

LAWSON
Special weather statement, Sep 18, 5:41 AM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
541 AM CDT FRI SEP 18 2015

KSZ069-070-181115-
GREENWOOD KS-BUTLER KS-
541 AM CDT FRI SEP 18 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN GREENWOOD COUNTY IN SOUTHEASTERN KANSAS...
  SOUTHEASTERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 615 AM CDT

* AT 540 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR LEON...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  LEON AND BEAUMONT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3777 9680 3782 9641 3763 9638 3761 9650
      3761 9652 3760 9652 3755 9678
TIME...MOT...LOC 1040Z 265DEG 19KT 3766 9671

LAWSON
Special weather statement, Sep 18, 6:01 AM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
601 AM CDT FRI SEP 18 2015

KSZ069-070-181130-
GREENWOOD KS-BUTLER KS-
601 AM CDT FRI SEP 18 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN GREENWOOD COUNTY IN SOUTHEASTERN KANSAS...
  NORTHEASTERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 630 AM CDT

* AT 559 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM 13 MILES EAST OF EL DORADO...MOVING
  NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  ROSALIA...EUREKA CITY LAKE AND EL DORADO LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3777 9672 3794 9678 3807 9640 3786 9627
TIME...MOT...LOC 1059Z 239DEG 22KT 3789 9662

LAWSON
Special weather statement, Sep 18, 6:15 AM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
615 AM CDT FRI SEP 18 2015

KSZ069-070-181200-
GREENWOOD KS-BUTLER KS-
615 AM CDT FRI SEP 18 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN GREENWOOD COUNTY IN SOUTHEASTERN KANSAS...
  SOUTHEASTERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 700 AM CDT

* AT 612 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM 6 MILES NORTHEAST OF LEON...MOVING
  EAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  LEON...ROSALIA...PIEDMONT...BEAUMONT AND EL DORADO AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3761 9676 3778 9683 3791 9638 3763 9622
TIME...MOT...LOC 1112Z 251DEG 33KT 3773 9668

RITZMAN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 2:33 AM CDTSpecial Weather StatementICTGreenwood27 min
Sep 18, 3:14 AM CDTSpecial Weather StatementICTGreenwood31 min
Sep 18, 3:47 AM CDTSpecial Weather StatementICTWoodson28 min
Sep 18, 4:11 AM CDTSpecial Weather StatementICTButler34 min
Sep 18, 5:41 AM CDTSpecial Weather StatementICTButler34 min
Sep 18, 6:01 AM CDTSpecial Weather StatementICTGreenwood29 min
Sep 18, 6:15 AM CDTSpecial Weather StatementICTButler45 min
Sep 18, 6:56 AM CDTSevere Thunderstorm WarningICTGreenwood34 min
Sep 18, 7:29 AM CDTSpecial Weather StatementICTGreenwood46 min
Sep 18, 8:11 AM CDTSpecial Weather StatementICTElk, Greenwood, Wilson, Woodson49 min
Sep 18, 8:59 AM CDTAreal Flood WarningICTGreenwood, Woodson3 hr
Sep 18, 9:25 AM CDTSpecial Weather StatementICTKingman35 min
Sep 18, 9:44 AM CDTSpecial Weather StatementICTHarper31 min
Sep 18, 10:00 AM CDTSpecial Weather StatementICTSumner30 min
Sep 18, 10:01 AM CDTSpecial Weather StatementICTSedgwick29 min
Sep 18, 10:22 AM CDTSpecial Weather StatementICTWoodson23 min
Sep 18, 10:36 AM CDTSpecial Weather StatementICTChase24 min
Sep 18, 10:42 AM CDTSevere Thunderstorm WarningICTButler, Chase, Marion20 min
Sep 18, 11:06 AM CDTSpecial Weather StatementICTButler24 min
Sep 18, 5:30 PM CDTSpecial Weather StatementICTCowley45 min
Sep 18, 5:38 PM CDTSevere Thunderstorm WarningICTCowley, Sumner30 min
Sep 18, 6:10 PM CDTSpecial Weather StatementICTCowley35 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.